Browse

You are looking at 1 - 2 of 2 items for :

  • Abdominal pain x
  • Diabetes insipidus x
  • Country of Treatment x
  • Urine osmolality x
  • Open access x
Clear All
Open access

Taieb Ach, Perrine Wojewoda, Flora Toullet, Roxane Ducloux and Véronique Avérous

Summary

Multiple endocrine metastases are a rare but possible complication of lung adenocarcinoma (LAC). Pituitary metastasis is a rare condition with poor clinical expression. Diabetes insipidus (DI) is its most common presenting symptom. Here we report an original case of a pituitary stalk (PS) metastasis from LAC presenting as central DI followed by adrenal insufficiency (AI) from bilateral adrenal metastasis, without known evidence of the primary malignancy. A 45-year-old woman whose first clinical manifestations were polyuria and polydipsia was admitted. She was completely asymptomatic with no cough, no weight loss or anorexia. Chest radiography was normal. Brain MRI showed a thick pituitary stalk (PS). DI was confirmed by water restriction test and treated with vasopressin with great clinical results. Explorations for systemic and infectious disease were negative. Few months later, an acute AI led to discovering bilateral adrenal mass on abdominal CT. A suspicious 2.3 cm apical lung nodule was found later. Histopathological adrenal biopsy revealed an LAC. The patient received systemic chemotherapy with hormonal replacement for endocrinological failures by both vasopressin and hydrocortisone. We present this rare case of metastatic PS thickness arising from LAC associated with bilateral adrenal metastasis. Screening of patients with DI and stalk thickness for lung and breast cancer must be considered. Multiple endocrine failures as a diagnostic motive of LAC is a rare but possible circumstance.

Learning points:

  • Adrenal metastasis is a common location in lung adenocarcinoma; however, metastatic involvement of the pituitary stalk remains a rare occurrence, especially as a leading presentation to diagnose lung cancer.
  • The posterior pituitary and the infundibulum are the preferential sites for metastases, as they receive direct arterial blood supply from hypophyseal arteries.
  • Patients diagnosed with diabetes insipidus due to pituitary stalk thickness should be considered as a metastasis, after exclusion of the classical systemic and infectious diseases.
  • The diagnosis of an endocrinological metastatic primary lung adenocarcinoma for patients without respiratory symptoms is often delayed due to a lack of correlation between endocrinological symptoms and lung cancer.
  • The main originality of our case is the concomitant diagnosis of both endocrinological failures, as it was initiated with a diabetes insipidus and followed by an acute adrenal insufficiency.
Open access

Ricardo A Macau, Tiago Nunes da Silva, Joana Rego Silva, Ana Gonçalves Ferreira and Pedro Bravo

Summary

Lithium-induced nephrogenic diabetes insipidus (Li-NDI) is a rare and difficult-to-treat condition. A study in mice and two recent papers describe the use of acetazolamide in Li-NDI in 7 patients (a case report and a 6 patient series). We describe the case of a 63-year-old woman with bipolar disorder treated with lithium and no previous history of diabetes insipidus. She was hospitalized due to a bowel obstruction and developed severe dehydration after surgery when she was water deprived. After desmopressin administration and unsuccessful thiazide and amiloride treatment, acetazolamide was administrated to control polyuria and hydroelectrolytic disorders without significant side effects. To our knowledge, this is the third publication on acetazolamide use in Li-NDI patients.

Learning points:

  • Treatment of lithium-induced nephrogenic diabetes insipidus might be challenging.
  • Vasopressin, amiloride and thiazide diuretics have been used in lithium-induced nephrogenic diabetes insipidus treatment.
  • Acetazolamide might be an option to treat lithium-induced nephrogenic diabetes insipidus patients who fail to respond to standard treatment.
  • The use of acetazolamide in lithium-induced nephrogenic diabetes insipidus must be monitored, including its effects on glomerular filtration rate.